The college love citrate toxicity, and have asked about it in the past; one can find it in multiple past paper SAQs:
- Question 3.3 from the second paper of 2013
- Question 22 from the first paper of 2015
- Question 5.2 from the first paper of 2020
Each time, a patient is presented who fits the description of somebody in whom you would never consider citrate (thermodynamically unstable, liver disease, etc). They are then commenced on citrate CVVHDF. Hilarity ensues.
In brief summary:
- The cardinal features of citrate toxicity are:
- High anion gap metabolic acidosis OR metabolic alkalosis
- Low ionised calcium with a high (or normal) total calcium
- The predisposing factors include:
- Liver disease (unable to metabolise the lactate)
- Coagulopathy (requirement for regional anticoagulation of the CRRT circuit)
- HITTS (or any other contraindication to the use of heparin)
- Decreased hepatic blood flow (eg. in sepsis or other shock states)
Citrate as a cause of high anion gap metabolic acidosis, followed by metabolic alkalosis
Citrate is an anion. In solution, it is a weak acid, a concept familiar to those of us who have ever rubbed their eyes with a lemon. The presence of citrate in solution may give rise to a degree of acidosis. Even though it is co-administered with lots of cations (trisodium citrate is the most common formulation), the total strong ion difference (SID) of the solution is 0, and so - like all 0-SID fluids (eg. normal saline) - the net effect on the whole-body acid base balance is to produce a degree of acidosis. Furthermore, over the course of a CRRT session the rate of sodium removal may outstrip the rate of citrate removal by the circuit, resulting in the widening of the anion gap.
Citrate is then metabolised (mainly in the liver, though all tissues could theoretically make use of it). The result is that now you have an excess of cations and a deficit of anions, giving rise to an increased strong ion difference. Thus, alkalosis ensues. Intensivists from Berlin reported that in their single-centre experience over 50% of the patients developed a metabolic alkalosis (and none of them had any metabolic acidosis).
Influence of citrate on ionised and total calcium
The ionised calcium in acidosis normally increases. Well, in respiratory acidosis it probably increases more than in lactic acidosis (because lactate forms calcium-lactate complexes), but still - it should be high, not low.
If one is acidotic with a low ionised calcium, one should look to citrate. Its influence is confirmed by the presence of a high total to ionised calcium ratio (i.e. the total calcium is normal, but the ionised fraction is low) - this is because measurement instruments which detect calcium will also measure citrate-calcium complexes in the serum, but the ion-selective electrode which measures ionised calcium will only measure the free fraction, which decreases with citrate toxicity.
Furthermore, as the citrate is metabolised, the chelated calcium is released, resulting in a rebound hypercalcemia.
A massively overengineered temple dedicated to ionised calcium can be found among the largely apocryphal ABG interpretation chapters.
Management of dialysis-associated citrate toxicity
Let's say you've inadvertently caused this complication. You have lots of options as to how you can fix it.
- Just give more calcium. You might be able to overcome the developing ionised hypocalcemia by adding more calcium into the patient. This is not a great option, as the calcium-citrate complexes will remain in the circulation, giving riseto rebound hypercalcemia when this whole thing is over.
- Decrease the citrate dose. Or, decrease the blood flow rate (if you can). Usually the machine runs a default citrate dose indexed to the blood flow rate, at 3.0 mmol/L of blood. A lower citrate dose per litre of blood may still achieve satisfactory anticoagulation.
- Slow the rate of citrate delivery by decreasing the blood flow rate. If there is no urgent imperative to clear uraemic toxins from the blood (eg. the serum potassium is not 8.0 mmol/L), one can afford to perform slow, lazy dialysis. It will be less efficient at clearing solutes, but at least it will be safer.
- Run the circuit with no anticoagulation. That's an option if the blood flow rate is fast and there replacement fluid is being given.
- Stop the dialysis altogether. How essential is it to continue? If the patient does not have life-threatening biochemical abnormalities, except for those you yourself have caused with the dialysis, then one may make the argument that their CRRT can be paused until the prevailing conditions which produce citrate toxicity have resolved.
- Increase the patient's resistance to citrate toxicity. So, one may not be able to do nothing about the damaged liver, but one can at least perfuse it with better blood flow. With fluid resuscitation and inotropes/vaspressors, hepatic blood flow will improve, and citrate dialysis may be better tolerated.
- Serious, think about heparin as an alternative. If the need for dialysis is significant, and the patient is not at reat risk of bleeding to death, some conservative in-circuit heparin dose could be safe.
- Think about SLED as an alternative. How essential is it to persist with a continuous RRT modality? SLED could be performed with minimal or no anticoagulation, if pushed. If the patient can be chemically compelled to tolerate the process haemodynamically, this is a valid option.